Translator Disclaimer
May 2020 On the Probability That Two Random Integers Are Coprime
Jing Lei, Joseph B. Kadane
Statist. Sci. 35(2): 272-279 (May 2020). DOI: 10.1214/19-STS737

Abstract

We show that there is a nonempty class of finitely additive probabilities on $\mathbb{N}^{2}$ such that for each member of the class, each set with limiting relative frequency $p$ has probability $p$. Hence, in that context the probability that two random integers are coprime is $6/\pi ^{2}$. We also show that two other interpretations of “random integer,” namely residue classes and shift invariance, support any number in $[0,6/\pi ^{2}]$ for that probability. Finally, we specify a countably additive probability space that also supports $6/\pi ^{2}$.

Citation

Download Citation

Jing Lei. Joseph B. Kadane. "On the Probability That Two Random Integers Are Coprime." Statist. Sci. 35 (2) 272 - 279, May 2020. https://doi.org/10.1214/19-STS737

Information

Published: May 2020
First available in Project Euclid: 3 June 2020

MathSciNet: MR4106605
Digital Object Identifier: 10.1214/19-STS737

Rights: Copyright © 2020 Institute of Mathematical Statistics

JOURNAL ARTICLE
8 PAGES

This article is only available to subscribers.
It is not available for individual sale.
+ SAVE TO MY LIBRARY

SHARE
Vol.35 • No. 2 • May 2020
Back to Top